Alert archive / Michigan / Winter Storm Watches in 2018

Winter Storm Watch 2, NWS Gaylord, MI

April 2, 201814 counties in Michigan

NWS Gaylord, MI issued this winter storm watch at Apr 2, 2018, 3:17 AM EDT for 14 counties in Michigan. It took effect at Apr 3, 2018, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 3:17 AM EDT (07:17 UTC)
In effect from
Apr 3, 2018, 8:00 AM EDT
Expired
Apr 2, 2018, 3:43 PM EDT
In force
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Kalkaska County, MI, Leelanau County, MI, Montmorency County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 9 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2018-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2018-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WWUS43 KAPX 020717
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
317 AM EDT Mon Apr 2 2018

MIZ016>030-021530-
/O.NEW.KAPX.WS.A.0002.180403T1200Z-180404T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, 
and Harrisville
317 AM EDT Mon Apr 2 2018

...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 10
  inches or greater are possible.

* WHERE...Most of Northern Lower Michigan.

* WHEN...From Tuesday morning through Wednesday morning.

* ADDITIONAL DETAILS...Travel could be very difficult, including 
  during the evening commute on Tuesday. Winds gusting as high as 
  30 mph could cause patchy blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

http://www.weather.gov/gaylord
2 follow-up statements
716 
WWUS43 KAPX 021524
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1124 AM EDT Mon Apr 2 2018

MIZ016>030-022330-
/O.CON.KAPX.WS.A.0002.180403T1200Z-180404T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-
Alcona-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Frankfort, Traverse City, Kalkaska, Grayling, Mio, 
and Harrisville
1124 AM EDT Mon Apr 2 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 10 
  inches or greater are possible.

* WHERE...Most of Northern Lower Michigan.

* WHEN...From Tuesday morning through Wednesday morning.

* ADDITIONAL DETAILS...Travel will be very difficult at times,
  likely impacting the Tuesday morning and evening commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

http://www.weather.gov/gaylord
203 
WWUS43 KAPX 021943
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
343 PM EDT Mon Apr 2 2018

MIZ016>024-026>030-030345-
/O.UPG.KAPX.WS.A.0002.180403T1200Z-180404T1200Z/
/O.NEW.KAPX.WS.W.0004.180403T1200Z-180404T1200Z/
Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-Otsego-
Montmorency-Alpena-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Charlevoix, Northport, Mancelona, Gaylord, Atlanta, Alpena, 
Traverse City, Kalkaska, Grayling, Mio, and Harrisville
343 PM EDT Mon Apr 2 2018

...WINTER STORM WARNING IN EFFECT FROM 8 AM TUESDAY TO 8 AM EDT
WEDNESDAY...

* WHAT...Heavy, mainly wet snow. Total snow accumulations of 8 to
  14 inches are expected.

* WHERE...Most of Northern Lower Michigan.

* WHEN...From 8 AM Tuesday to 8 AM EDT Wednesday.

* ADDITIONAL DETAILS...Travel will be very difficult to impossible
  at times, especially during the evening commute on Tuesday. Wind
  gusts of 30 to 35 mph, mainly Tuesday night, will result in 
  some areas of blowing snow. Also, there is a possibility for 
  downed power lines causing sporadic power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

&&

$$

MIZ032>034-030345-
/O.NEW.KAPX.WS.W.0004.180403T1200Z-180404T1200Z/
Wexford-Missaukee-Roscommon-
Including the cities of Cadillac, Lake City, and Houghton Lake
343 PM EDT Mon Apr 2 2018

...WINTER STORM WARNING IN EFFECT FROM 8 AM TUESDAY TO 8 AM EDT
WEDNESDAY...

* WHAT...Heavy, mainly wet snow. Total snow accumulations of 6 to
  10 inches are expected.

* WHERE...Wexford, Missaukee and Roscommon Counties.

* WHEN...From 8 AM Tuesday to 8 AM EDT Wednesday.

* ADDITIONAL DETAILS...Travel will be very difficult to impossible
  at times, especially during the evening commute on Tuesday. Wind
  gusts of 30 to 35 mph, mainly Tuesday night, will result in 
  some areas of blowing snow. Also, there is a possibility for 
  downed power lines causing sporadic power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

&&

$$

MIZ025-030345-
/O.UPG.KAPX.WS.A.0002.180403T1200Z-180404T1200Z/
/O.NEW.KAPX.WW.Y.0018.180403T1200Z-180404T1200Z/
Benzie-
Including the city of Frankfort
343 PM EDT Mon Apr 2 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 8 AM
EDT WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 8 inches
  are expected.

* WHERE...Benzie County.

* WHEN...From 8 AM Tuesday to 8 AM EDT Wednesday.

* ADDITIONAL DETAILS...Travel will be very difficult at times,
  especially during the evening commute on Tuesday. Wind gusts of
  30 to 35 mph, mainly Tuesday night, will result in some areas 
  of blowing snow. Also, there is a possibility for downed power 
  lines causing sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

&&

$$

MIZ035-036-041-042-030345-
/O.NEW.KAPX.WW.Y.0018.180403T1200Z-180404T1200Z/
Ogemaw-Iosco-Gladwin-Arenac-
Including the cities of West Branch, Tawas City, Gladwin, 
and Standish
343 PM EDT Mon Apr 2 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 8 AM
EDT WEDNESDAY...

* WHAT...Snow. Total snow accumulations of 4 to 7 inches are 
  expected. There is also a chance for a period of rain, sleet and
  freezing rain Tuesday afternoon and evening, which may reduce 
  snowfall amounts. 

* WHERE...Ogemaw, Iosco, Gladwin and Arenac Counties.

* WHEN...From 8 AM Tuesday to 8 AM EDT Wednesday.

* ADDITIONAL DETAILS...Travel will be very difficult at times,
  especially during the evening commute on Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

&&

$$

MIZ031-030345-
/O.NEW.KAPX.WW.Y.0018.180403T1200Z-180404T1200Z/
Manistee-
Including the city of Manistee
343 PM EDT Mon Apr 2 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 8 AM
EDT WEDNESDAY...

* WHAT...Snow. Total snow accumulations of 4 to 8 inches are 
  expected.

* WHERE...Manistee County.

* WHEN...From 8 AM Tuesday to 8 AM EDT Wednesday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions,
  including during the evening commute on Tuesday. Winds gusting
  30 to 35 mph, mainly Tuesday night, will cause patchy blowing 
  and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

&&

$$

MIZ008-015-030345-
/O.NEW.KAPX.WW.Y.0018.180403T1200Z-180404T1200Z/
Chippewa-Mackinac-
Including the cities of Sault Ste. Marie and St. Ignace
343 PM EDT Mon Apr 2 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 8 AM
EDT WEDNESDAY...

* WHAT...Snow. Total snow accumulations of 5 to 9 inches are 
  expected.

* WHERE...Chippewa and Mackinac Counties.

* WHEN...From 8 AM Tuesday to 8 AM EDT Wednesday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions,
  including during the evening commute on Tuesday. Winds gusting
  as high as 30 mph, mainly Tuesday night, will cause patchy 
  blowing and drifting snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

&&

$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm watch went out at Apr 1, 11:35 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 1, 11:35 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1135 PM EDT Sun Apr 1 2018

.UPDATE...
Issued at 953 PM EDT Sun Apr 1 2018

A quiet but cold evening to start April. Flurries over far
northern lower MI have faded away, though Sault Ontario still
reports a few flakes in the air. Lake-induced stratocu also
showing a decreasing trend in both peninsulas. Deeper airmass
remains quite dry (PWAT 0.11 inches off the 00z APX sounding),
and weak warm advection at 850mb will reduce lake-induced
instability and suppress the inversion (now at 840mb). A few
flurries might try to reform as diurnal mixing/disruption wanes,
but nothing of any real impact is expected. Min temps in the teens
in most places, with some 20s along the Lake MI coast.

&&

.NEAR TERM...(Tonight through Monday)
Issued at 334 PM EDT Sun Apr 1 2018

High impact weather potential: None.

Pattern synopsis and forecast:

Low pressure was lifting through eastern Canada, with it's cold
front well to the south of nrn Michigan, through the Ohio valley.
High pressure was building into the central plains. This was
resulting in westerly cold winds blowing across the Great Lakes. The
resulting moisture flux off the water was being introduced the BL,
under an inversion. This was resulting in a scattered to broken
cumulus field with intermittent flurries in spots. The inversion was
been lowering, and synoptically drier air was ongoing, and based on
latest satellite imagery, was overpowering the lake effect. The cu
field has been thinning/shrinking with time. Temperatures were
chilly, in the mid 20s to lower 30s most areas.

Pretty quiet time period. The aforementioned high pressure will
gradually work through the srn Great Lakes tonight and Monday. This
will allow winds to slowly weaken with time while also turn more
southerly by later Monday. The air mass in the low levels will
slowly warm as well, ultimately losing any shallow overlake
instability. However, with the loss of sun and mixing into drier air
tonight, we will have enough instability for moisture flux to
possibly result in a redeveloping/sustaining of lake aided clouds in
across far NW lower into Drummond Island. Maybe a flurry or two in
there as well. Mixing and total loss of any remnant lake instability
will result in the erosion of low level clouds. This occurring as we
see an increase in higher level clouds, well ahead of the upcoming
potential big storm. More on that below...

Lows tonight in the teens most areas, with milder highs tomorrow in
the mid 30s to low 40s for most of the region.

&&

.SHORT TERM...(Monday night through Wednesday)
Issued at 334 PM EDT Sun Apr 1 2018

...The Plot Thickens(the models are shifting tracks)...

High Impact Weather Potential...Winter storm that is still showing
signs of moderate to heavy snow in the forecast area. The snow would
be heavy and wet producing at the least slippery road conditions.

Pattern Synopsis/Forecast...Winds are zonal at 500 mb over the Upper
Great Lakes, with a 75-80 knot get leaving the western lakes at
00z/Tue. The GFS and the ECMWF are beginning to agree on the track
of the sfc low which at 00z/Tue is starting to move out onto the C
Plains. by 12z/Tue the low is in the vicinity of Kansas City, With
the warm front along the IN-OH-MI border. Another 500 mb jet streak
is moving into the forecast area along the front, allowing for some
enhancement. Around 18z/tue the low is near ORD on the GFS and north
of STL on the ECMWF this would push a little more warm air into the
southern end of the forecast area, then the ECMWF, but considering
the blend for the sfc temperatures, a mix or all snow is still
expected. At 00z/Wed, The sfc low moves through S Lower and into
Ontario. The thermal profile at 850 mb on both models looks similar,
so will expect Snow north of M-72, and a mix or rain south of M-72
and east of I-75. West looks like all snow. by 06z, we are back to
all snow with the cold air back into the forecast area. Models are
suggesting an F-gen band trailing the sfc low, so we could get
another round of light to moderate amounts of snow Tuesday night
into Wednesday morning. ECMWF continues the F-gen into Michigan, but
think that the LES idea is probably that the GFS has is the more
likely look.

Primary Forecast Concerns...Main concerns are the snow amounts and
the model trends. The GFS is looking like it is trending toward the
ECMWF solution. The GEFS Plumes are showing a 12-14" in GLR/APX by
12z Wed (with clustering of the members on the high side) and think
that is due to the the straight 10:1 ratio as opposed to the SREF
numbers that average around 2-4" and most of the members are
clustered below the mean. Based on the ECMWF the numbers would be a
bit lower, and have a mix of the WPC/Superblend for the snow rations
so that the Rain/snow mix along M-55 better lines up with the
downstate offices. There is limited confidence with this system and
outcome. If the trend north with the track continues, then the
amounts will be lower. If they continue the way we are, then higher
amounts may be warranted. The WPC idea would before Tues and Wed, 8-
12" while the current amounts that we are getting with our blends
would be 8-10" over the 2 days.

.LONG TERM...(Wednesday night through Sunday)
Issued at 334 PM EDT Sun Apr 1 2018

Well below normal temperatures and lake effect potential will be the
main story for the extended period. An an early week storm system
continues to lift through Quebec, troughing over the region will
increase as cold air sinks southward. Support for lake processes will
continue through most of the period, with warm advection Sunday
winding it down. This warm advection is ahead of yet another system
that could affect the forecast area early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1135 PM EDT Sun Apr 1 2018

VFR, with MVFR cigs developing Monday evening PLN/APN.

Cold but relatively dry air will remain in place into Monday.
Lake-induced cloud cover has generally been diminishing. As
easterly low-level flow gets going Monday evening ahead of our
next system, some lower cigs (MVFR) could push in off of Lk Huron
into APN/PLN.

Westerly breezes will become light this evening, and remain so
into Monday.

&&

.MARINE...
Issued at 334 PM EDT Sun Apr 1 2018

High pressure will gradually work through the srn Great Lakes and
over to the east coast tonight through Monday. This going to allow
for a WSW gusty wind to gradually weaken and turn more southerly
with time. Still gonna see advisory levels gusts tonight for
portions of Lakes Michigan and Huron. These lighter winds will
becoming increasingly easterly later Monday night and Tuesday, while
increasing in speed. This occurs out ahead of the next low pressure
system which lifts into the srn and eastern Great Lakes Tuesday and
Tuesday night. This storm system will more than likely produce quite
a bit of rain and snow with advisory level wind speeds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 6 AM EDT Monday for LMZ323-342-
     344>346.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...AM
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Apr 1, 3:48 PM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
348 PM EDT Sun Apr 1 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-022000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
348 PM EDT Sun Apr 1 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Significant accumulating snow is still expected Monday night
through Tuesday night. Confidence is somewhat low on the exact
storm track, which would have a large impact on the location of
the greatest snowfall. However, the is a fairly high probability
of several inches across much of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snowfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:43 PM EDTWinter Storm WarningAPXAlcona, Alpena, Antrim, Cheboygan, Crawford, Emmet and 10 more46 hr
Apr 2, 3:43 PM EDTWinter Weather AdvisoryAPXArenac, Benzie, Gladwin, Iosco, Manistee, Ogemaw46 hr
Apr 2, 3:44 PM EDTGale WatchAPX12 hr
Apr 2, 3:44 PM EDTSmall Craft AdvisoryAPX3 days

Nearby

Winter Storm Watches in Michigan, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.